Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Paducah, KY

March 15, 2002Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Mar 15, 2002, 6:58 PM CST for Wayne County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 6:58 PM CST (00:58 UTC)
Expired
Mar 15, 2002, 9:00 PM CST
In force
2 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

The radar

The Paducah radar (KPAH), 148 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 160058
FFWPAH
MOC223-160300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN MISSOURI

* UNTIL 900 PM CST

* AT 656 PM CST...DOPPLER RADAR ESTIMATED THAT OVER 1 AND A HALF 
INCHES OF RAIN HAS FALLEN OVER NORTHERN WAYNE COUNTY SINCE 600 PM.

* ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH 800 PM 
CST. THESE COULD PRODUCE ANOTHER ONE HALF TO ONE INCH OF RAIN. 

* LOCATIONS IN THE WARNING INCLUDE...
GREENVILLE...COLDWATER...AND PIEDMONT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3732 9027 3704 9025 3701 9071 3734 9066
PS
2 follow-up statements
000 
RWUS32 KPAH 160149
FFSPAH
MOC223-160245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CST FRI MAR 15 2002

FLASH FLOOD WARNING CONTINUES FOR...
  WAYNE COUNTY IN MISSOURI

UNTIL 900 PM CST...

AT 740 PM CST...DOPPLER RADAR INDICATED THAT UP TO TWO AND ONE HALF 
INCHES OF RAIN HAS FALLEN OVER NORTHERN WAYNE COUNTY SINCE SHORTLY 
AFTER 600 PM. RAINFALL WILL BE ENDING OVER THE WESTERN PORTIONS OF 
WAYNE COUNTY BY 830 PM AND SHOULD COME TO AN END OVER THE REST OF 
THE COUNTY BY 900 PM.

AN ADDITIONAL ONE HALF INCH OF RAIN IS POSSIBLE.

THERE HAVE BEEN NO REPORTS OF FLOODING REPORTED TO THE NATIONAL 
WEATHER SERVICE. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU OBSERVE FLOODING...REPORT IT TO THE LOCAL 
AUTHORITIES FOR RELY TO THE NATIONAL WEATHER SERVICE.
000 
RWUS32 KPAH 160304
FFSPAH
MOC223-160315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
902 PM CST FRI MAR 15 2002

FLASH FLOOD WARNING HAS EXPIRED FOR...
  WAYNE COUNTY IN MISSOURI

AT 900 PM CST...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAS 
MOVED OUT OF WAYNE COUNTY. ONLY A FEW LIGHT SHOWERS ARE EXPECTED FOR 
THE NEXT COUPLE OF HOURS.

LOCAL AUTHORITIES REPORTED NO WATER PROBLEMS IN THE COUNTY.

DOPPLER RADAR INDICATED THAT UP TO TWO AND ONE HALF INCHES OF RAIN 
FELL OVER MAINLY NORTHERN WAYNE COUNTY SINCE ABOUT 600 PM.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:40 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 15, 1:40 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST FRI MAR 15 2002

SEMI-PERMANENT SW FLOW ALOFT TO KEEP THINGS HOPPING INTO EARLY NEXT
WEEK. THIS WILL KEEP THE GULF OPEN WITH COPIUS AMOUNTS OF MOISTURE
AVAILABLE. MAIN CHALLENGES WILL BE TIMING OF MULTIPLE SYSTEMS OVER
THE NEXT SEVEN DAYS.

SLOW MOVING COLD FRONT DRAPED FROM NE TO SW ACROSS THE CWA AT
MIDDAY. FORWARD PROGRESS TO REMAIN AT A CRAWL AS AN AREA OF LOW
PRESSURE DEVELOPS ON THE BOUNDARY OVER CENTRAL ARKANSAS. THE
AIRMASS BEHIND THE FRONT IS VERY SHALLOW (1000 FT). EXPECT ELEVATED
CONVECTION ACROSS THE CWA THIS EVENING AND OVERNIGHT AS AREA OF LOW
PRESSURE TRACKS NORTHEAST. LIS AGAIN NOT TOO IMPRESSIVE BUT
SHOWALTER INDICES DIPPING BELOW ZERO SO WILL KEEP RW/TRW WORDING AND
CATEGORICAL POPS. RW AND TRW TO LINGER OVER SE HALF OF CWA
SATURDAY MORNING...BUT EXPECT MOSTLY CLOUDY SKIES OVER ALL EXCEPT
THE NW SECTIONS WHERE CLOUDINESS SHOULD DECREASE. SATURDAY NIGHT THE
AFOREMENTIONED FRONT GETS LIFTED NORTHWARD IN RESPONSE TO THE NEXT
S/W IN LINE. THIS SHOULD PRODUCE THE SECOND ROUND OF RW/TRW WHICH
WILL LAST INTO SUNDAY MORNING. AFTER A BRIEF RESPITE...ON SUNDAY
NIGHT THE NEXT S/W WILL SKIRT ALONG THE SE HALF OF THE CWA COMBINED
WITH A STATIONARY FRONT E-W ACROSS CNTRL TN. THIS WILL PRODUCE ROUND
THREE OF PRECIP (RA). AT THE MOMENT MOST OF MONDAY ACTUALLY LOOKS
DRY BUT BY MONDAY NIGHT THE NEXT S/W WILL LIFT NE ACROSS THE REGION
WHICH SHOULD PRODUCE THE FOURTH ROUND OF PRECIP (RW/TRW). WITH THE
MAIN UPPER TROF PASSING ON TUESDAY...EXPECT FIFTH ROUND OF PRECIP
(RW/TRW). DEPENDING ON THE TRACK OF THESE SYSTEMS AND THE QPF THEY
GENERATE...WE COULD BE HAVING WATER PROBLEMS AROUND THE FIRST OF
NEXT WEEK. LOOKS LIKE WEDNESDAY AND THURSDAY WILL BE DRY BUT ON
FRIDAY ANOTHER S/W WILL INTERACT WITH A STATIONARY FRONT TO OUR
SOUTH TO PRODUCE ROUND NUMBER SIX (RA).

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Mar 15, 2:27 PM CST, 4 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-160230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CST FRI MAR 15 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THE STORM PREDICTION CENTER HAS EXPANDED THE AREAL EXTENT OF THE
SLIGHT RISK OF SEVERE THUNDERSTORMS. NOW FOR THIS AFTERNOON AND
EARLY TONIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE ENTIRE REGION.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST ACROSS THE
REGION TODAY INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SEVERE
THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE FRONT LATER THIS
AFTERNOON. DEPENDING ON THE AMOUNT OF SUNSHINE THE REMAINDER OF THIS
AFTERNOON...THE ATMOSPHERE MAY DESTABILIZE ENOUGH FOR SOME STORMS TO
REACH SEVERE LEVELS. WINDS ALOFT WILL BE FAVORABLE FOR SEVERE
THUNDERSTORMS.

A LOW PRESSURE CENTER WILL MOVE NORTHEAST ALONG THE COLD
FRONT...PASSING NEAR THE KENTUCKY/TENNESSEE BORDER THIS EVENING. THE
APPROACH OF THIS LOW PRESSURE CENTER WILL EXTEND THE RISK OF SEVERE
WEATHER INTO EARLY TONIGHT. IT WILL ALSO BRING A WIDESPREAD SOAKING
RAINFALL TO THE ENTIRE REGION. THE MAIN THREAT WITH STORMS IN THE
SLIGHT RISK AREA WILL BE LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE SOUTHEAST OF THE OHIO RIVER. STORM MOVEMENT WILL BE
NORTHEAST AROUND 40 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT.
MONITOR LATER FORECASTS AND STATEMENTS FOR FURTHER INFORMATION.

OUTLOOK FOR LATE TONIGHT AND SUNDAY...
RAIN AND THUNDERSTORMS WILL EXIT THE REGION LATE TONIGHT AS THE COLD
FRONT PASSES WELL TO OUR SOUTHEAST.

DFS
Special weather statement, Mar 15, 5:47 PM CST, 1 hour 11 minutes before
MOZ107>112-114-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH #29 IS IN EFFECT FOR PARTS OF
   SOUTHEAST MISSOURI UNTIL 10 PM CST...

COUNTIES IN THE WATCH AREA INCLUDE...
CARTER...RIPLEY...BUTLER...STODDARD...SCOTT...NEW MADRID...AND
MISSISSIPPI.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF SOUTHEAST MISSOURI UNTIL 10 PM. THE COMBINATION OF A
FRONTAL BOUNDARY...INSTABILITY...DEEP MOISTURE...AND AN APPROACHING
UPPER LEVEL DISTURBANCE IS PRODUCING SHOWERS AND THUNDERSTORMS. THE
STORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THEY MOVE TO THE
NORTHEAST ACROSS THE WATCH AREA. DAMAGING WINDS ARE POSSIBLE WITH
THESE STORMS...BUT THE PRIMARY THREAT WILL BE LARGE HAIL.

SPOTTERS IN THE WATCH AREA SHOULD BE ACTIVATED AT THIS TIME.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

&&

JAP
Special weather statement, Mar 15, 6:50 PM CST, 8 minutes before
MOZ086-087-100-109>111-160120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CST FRI MAR 15 2002

...STRONG THUNDERSTORMS IN SOUTHEAST MISSOURI...

AT 647 PM...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
OVER WAYNE...BOLLINGER...CAPE GIRARDEAU...BUTLER AND STODDARD
COUNTIES. ALL OF THEM ARE CAPABLE OF PRODUCING PEA SIZE HAIL. THE
STRONGEST STORMS WERE ALONG A LINE FROM DELTA...TO DUDLEY...TO
NEELYVILLE.

MOVEMENT WAS TO THE NORTHEAST AT 45 MPH.

THESE STORMS WILL AFFECT THE COMMUNITIES OF GORDONVILLE AND
BLOOMFIELD THROUGH 715 PM CST.

&&
PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:06 PM CSTSevere Thunderstorm WarningPAHStoddard24 min
Mar 15, 8:20 PM CSTSevere Thunderstorm WarningPAHScott25 min

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.